HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Vitamins & Supplements (http://www.healthboards.com/boards/vitamins-supplements/)
-   -   Can Excess Vitamin E Cause Depression? (http://www.healthboards.com/boards/vitamins-supplements/352775-can-excess-vitamin-e-cause-depression.html)

panthers78 12-30-2005 10:20 PM

Can Excess Vitamin E Cause Depression?
 
Just wondering if anyone has any information that excessive dosages of vitamin E can cause depression? I have been taking 800-1200 IU of Vitamin E per day for about two years to try to detoxify my body from smoking cigars.

I noticed recently (last couple of months) that I have become depressed. I thought I was depressed due to lack of sunlight now that winter is here.

Well I lost my mac card this week after I ran out of Vitamin E and I have stopped taking it temporarily. I noticed that my mood has elevated markedly.
I am guessing this could be an effect of stopping the vitamin E.

However, I never knew Vitamin E could cause depression/anxiety in excess amounts. Anyone have any info on this?

ratboy83 01-04-2006 10:08 AM

Re: Can Excess Vitamin E Cause Depression?
 
interesting, i've never heard of that. i always though that vit E is benficial for depression as its positive effects on circulation cn help boost oxygen supply to the brain.

alex.

cvoor 05-24-2007 11:52 AM

Re: Can Excess Vitamin E Cause Depression?
 
Since you've stopped taking it you feel better, that is a definate sign you were taking too much. Stay off the Vitamin E, or just take the RDA. Taking too much of vitamins is not good. I"ve had similar side effects to yours, and feel better off the vitamins.

Hardy09 05-24-2007 01:11 PM

Re: Can Excess Vitamin E Cause Depression?
 
[QUOTE=panthers78;2117591]Just wondering if anyone has any information that excessive dosages of vitamin E can cause depression? I have been taking 800-1200 IU of Vitamin E per day for about two years to try to detoxify my body from smoking cigars.

I noticed recently (last couple of months) that I have become depressed. I thought I was depressed due to lack of sunlight now that winter is here.

Well I lost my mac card this week after I ran out of Vitamin E and I have stopped taking it temporarily. I noticed that my mood has elevated markedly.
I am guessing this could be an effect of stopping the vitamin E.

However, I never knew Vitamin E could cause depression/anxiety in excess amounts. Anyone have any info on this?[/QUOTE]

If you have been taking that dose of vitamin E for two years, and these symptoms of depression only showed up in the last two months, it is highly unlikely that the vitamin E caused it, though perhaps some other factor in conjunction with the vitamin E has entered the picture.

In any case, some experts have said that above 400 IU of vitamin E per day could be harmful. Others say above 800. In any case, you were taking way too much of it. I take 400 IU of natural vitamin E. You were probably taking d-Alpha-Tocopherol vitamin E, which is more active and does not have all the tocopherols. Regardless of the type you take, you should not stop taking vitmain E because of its many benefits for the brain, and other health concerns. For example, it is currently being studied in conjunction with selenium for prostate cancer (the SELECT study), as a previous study showed that 400 IU d-Alpha Vitamin E cut the likelihood of getting prostate cancer by about 30%. If necessary, go to 200 IU. These are just my thoughts, from my point of view, of course.


All times are GMT -7. The time now is 08:08 AM.